Some drugs save our lives; some are harmful; some make us forget! That’s what they are now saying about Lipitor – that it makes us forget!
The Food and Drug Administration (FDA) has important new safety information on cholesterol-lowering medications, commonly called “statins.” The FDA is advising consumers and health care professionals that:
- Routine monitoring of liver enzymes in the blood is no longer needed. Once considered standard procedure for statin users, regular monitoring of liver enzymes has not been found to be effective in predicting or preventing the rare occurrences of serious liver injury associated with statin use.
- Cognitive (brain-related) impairment, such as memory loss, forgetfulness and confusion, has been reported by some statin users.
- People being treated with statins may have increased risk of raised blood sugar levels and the development of Type 2 diabetes.
- Some medications interact with lovastatin (brand names include Mevacor) and can increase the risk of muscle damage.
The FDA will be changing the drug labels containing the prescribing information for statin products to reflect these new concerns.
Please do not be overly alarmed by this new information about Lipitor and other statins. Statins continue to be effective in preventing heart disease. The benefits of statins will continue to outweigh the risks for most patients.
The statin prescribing information has been revised to provide patients with more information on the safe and effective use of statins. If you take a statin, you should be aware of the following information:
- There have been rare reports of serious liver problems in patients taking statins. You should notify your healthcare professional right away if you have the following symptoms: unusual fatigue or weakness; loss of appetite; upper belly pain; dark-colored urine; or yellowing of the skin or the whites of the eyes.
- Memory loss and confusion have been reported with statin use. These reported events were generally not serious and went away once the drug was no longer being taken.
- Increase in blood sugar levels have been reported with statin use.
- Certain medicines should never be taken (are contraindicated) with lovastatin (Mevacor).
- You should contact your healthcare provider if you have any questions or concerns about statins.
Forbes reports that the current FDA warnings are for diabetes and memory loss, but there’s another side effect of statins that’s getting a great deal of attention among doctors, and that’s muscle damage. Patients have long complained that statins make their knees and shoulders hurt, and physical therapists will openly admit statins send many people into rehab.
If you are experiencing tenderness, pain or weakness in muscles or joints while on a statin, it’s important to report this to your doctor right away, and in an assertive way that gets taken seriously. (Studies also show doctors tend to under-report and under-react to this side effect, mistakenly believing it’s not serious or will resolve itself.) A small percent of those with muscle damage go on to develop a rare but potentially fatal condition called rhabdomyolysis. In many cases, the muscle damage is irreversible, or requires therapy and invasive procedures to fix the problems. And if you’re out of commission because your knees are messed up, you can’t exercise, and thus lose the heart-healthy benefits of exercise, so that’s an important consideration that’s not being factored into medical statistics.
The FDA made clear that they don’t want the warnings to scare people away from taking the drugs. But the expert commentary has been much more interesting; doctors seem to be turning away from statins for those whose risk of heart disease is fairly low, or who could improve their health through making lifestyle changes like losing weight and exercising more, rather than popping a pill.
There are a bunch more side effects from statins that are flying under the radar right now, so to speak. Sexual dysfunction, peripheral neuropathy (numbness and tingling in the hands and feet), depression, irritability, headache, and sleep problems have all been reported by many people while taking statins.
Switching to a different statin or lowering the dose can help most, if not all side effects, so bring anything that’s bothering you to you doctor’s attention.
Recently I was traveling with a friend who had for years taken Naproxen to control back pain. Suddenly, he was the victim of a bleeding ulcer. After two days of hospitalization and having to endure tests that were worse than the bleeding ulcer, he was told to stop taking the Naproxen and to find something else to control the back pain. The fact that some patients die from bleeding ulcers was included in the package insert warnings for Naproxen. The important thing to note here is that all drugs come with risks.
Until recently I took Finasteride to slow down hair loss – until I found out it causes breast cancer in a small percentage of men taking the drug! I’d rather lose my hair!
All drugs come with risks.
Very truly yours,